Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Antidepressants and scalp pain?

Discussion in 'Women's General Hair Loss Discussions' started by bc2005, Jul 1, 2015.

  1. bc2005

    bc2005 Established Member

    Joined:
    Mar 29, 2014
    Messages:
    250
    Likes Received:
    1
    Dislikes Received:
    0
    Hello! I have been battling scalp pain for sometime now. No redness or anything. Just pain. Sometimes it wakes me up at night! I've tried it all. Topical prescribed steroids, nizoral, natural oils etc. I recently read some doctors prescribed antidepressants for scalp pain. Anyone Heard of this and/or tried it?
     
  2. JustMeS

    JustMeS Established Member

    Joined:
    Sep 11, 2014
    Messages:
    170
    Likes Received:
    2
    Dislikes Received:
    0
    I tried an antidepressant (cant remember the name sorry) and it didn't help my scalp pain...
     
  3. Roxana

    Roxana Member

    Joined:
    Dec 17, 2014
    Messages:
    48
    Likes Received:
    0
    Dislikes Received:
    0
    I am on anti-depressant and I have scalp pain every now and then. I mights ask my derm tomorrow.
     
  4. mrvitous26

    mrvitous26 Established Member

    Joined:
    Jun 25, 2014
    Messages:
    194
    Likes Received:
    1
    Dislikes Received:
    0
    You tried the prescription Ketoconazole shampoo? This cleared it up for me.
     
  5. DonnaL

    DonnaL Established Member

    Joined:
    Jun 4, 2012
    Messages:
    351
    Likes Received:
    4
    Dislikes Received:
    0
    Some people have claimed that tricyclic antidepressants work (read up on substance P for the whys and hows). I have scalp pain and have considered asking my doctor about it before, but then, going on and off antidepressants can cause hair loss too so...
    Ketoconozole shampoo (the OTC one) made my scalp more sore when I was using it regularly, but evidently it helps some people. When my scalp is most sore, even hairspray is too much for it. In fact, a burst of cold air or wind can set off my pain spikes, which just sucks. I was at my neurologist recently for a separate issue and they have been suggesting that I try scalp injections... not a steroid, but a numbing agent. They said the actual numbing feeling wears off after a few hours but patients have reported lasting effects (relief from pain) that continue for several months.

    Btw, last time this topic came up it got deleted by the moderators, so don't be surprised if this thread mysteriously disappears :rolleyes:
     
  6. sunlit

    sunlit Established Member

    Joined:
    Oct 26, 2014
    Messages:
    357
    Likes Received:
    26
    Dislikes Received:
    0
    I take an antidepressant for depression and have less scalp pain now than before I started it, but I don't think it's connected. I think it's just because I've had the hair loss almost a year now, and my scalp has calmed down even if my hair's still falling out.

    I really wouldn't take an antidepressant for non-mental health reasons, except maybe a low dose SSRI (say 10mg). All of them have a lot of side effects which can last a long time after you stop taking them, speaking from experience. Doctors don't tend to tell you about that.
     

Share This Page